Tennessee, 2011Tornadoes and Flooding in Tennessee, February 28, 2011
February 28, 2011 · NWS MRX · 32 events in 18 counties and zones
A strong storm system moved through the area on February 28th, producing three tornadoes in southeast Tennessee and widespread flooding in east Tennessee. One person died.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $15 million
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved through the area on February 28th, producing three tornadoes in southeast Tennessee and widespread flooding in east Tennessee. One person died.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 28, 9:22 AM EST, 53 minutes earlier.
Area forecast discussion, Feb 28, 9:22 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
922 AM EST MON FEB 28 2011
.DISCUSSION...LINE OF SHOWERS AND THUNDERSTORMS ENTERING WESTERN
PORTIONS OF THE CWA. CURRENT POPS LOOK GOOD. TEMPERATURES AND THE
REST OF THE FORECAST ON TRACK. WILL UPDATE FORECAST TO REMOVE
MORNING WORDING...NO OTHER CHANGES PLANNED.
.PREVIOUS DISCUSSION...
.SHORT TERM...(TODAY AND TONIGHT)...
DEFINITELY THE CALM BEFORE THE STORM THIS MORNING...WITH SEVERE
WEATHER PARAMETERS COMING TOGETHER FOR A STORMY AFTERNOON.
INSTABILITY AND SHEAR FAVOR A LINE OF SEVERE STORMS WITH ISOLATED
TORNADOES ALSO POSSIBLE. LESS THREAT OF HAIL THAN OTHER SEVERE
WEATHER TYPES...WITH LOCALLY HEAVY RAINS SUPPORTING PREVIOUS FLOOD
WATCH.
SURFACE OBSERVATIONS SHOW VERY STRONG AND GUSTY WINDS IN THE HIGHER
TERRAIN THIS MORNING...ESPECIALLY ABOVE 2500 FEET...EASILY MEETING
WIND ADVISORY CRITERIA. THUS...NO CHANGES TO NPW FOR WIND ADVISORY
IN AREAL COVERAGE OR TIMING. THESE STRONG WINDS HAVE MIXED DOWN JUST
ENOUGH TO THE SURFACE TO ALLOW DENSE FOG ADVISORY TO BE CANCELLED AT
THIS TIME.
OTHERWISE...VERY MILD TEMPS IN THE 50S AND 60S...SO SHOULD BE ABLE
TO REACH THE WARMER MOS HIGHS BEFORE STORMS DEVELOP. MINS TONIGHT
ADJUSTED SLIGHTLY DUE TO SOME WINDS STAYING UP A BIT FOR MIXING.
MANY PRODUCTS TO UPDATE...INCLUDING SPS FOR SEVERE WEATHER THREAT.
.LONG TERM...(TUESDAY THROUGH SUNDAY)...
HIGH PRESSURE WITH MOSTLY SUNNY SKIES TO START OFF MARCH AND MUCH
COOLER TEMPERATURES TUESDAY. TUESDAY NIGHT SHOULD BE SLIGHTLY COOLER
AS HIGH PRESSURE RIDGE SETTLES OVER THE SOUTHEAST AND SOUTHERN
APPALACHIANS...LOWS IN THE UPPER 20S TO MID 30S. HIGH PRESSURE
CONTINUES WEDNESDAY WITH REINFORCING DRY COOL FRONT. SUNNY
CONDITIONS AGAIN THURSDAY AND SLIGHTLY WARMER DAYS AND CONTINUED
COOL NIGHTS. NEXT WEATHER SYSTEM TO BEGIN TO AFFECT FORECAST AREA
FRIDAY AS HIGH PRESSURE SHIFTS EAST AND WARM FRONT LIFTS NORTH INTO
OHIO VALLEY. MAIN SYSTEM DEVELOPING OVER THE PLAINS FRIDAY AND
MOIST AIR MASS MOVING INTO TN VALLEY WILL ALLOW SLIGHT CHANCE
SHOWERS THROUGH FRIDAY NIGHT. COLD FRONT APPROACHES LATE SATURDAY
WITH CHANCE OF THUNDERSTORMS. SYSTEM IS SLOW MOVING SO RAIN CHANCES
CONTINUE THROUGH SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 75 38 59 36 66 / 100 50 0 0 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 37 56 34 63 / 100 60 10 0 0
OAK RIDGE, TN 70 35 56 35 64 / 100 50 10 0 0
TRI CITIES AIRPORT, TN 70 32 55 29 60 / 100 70 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
MOUNTAINS...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
EAST POLK...JOHNSON...MARION...MORGAN...SCOTT TN...
SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...UNION.
FLOOD WATCH FROM 7 AM EST THIS MORNING THROUGH THIS EVENING FOR
THE FOLLOWING ZONES: CLAIBORNE...HANCOCK...HAWKINS...
NORTHWEST CARTER...NORTHWEST GREENE...SULLIVAN...WASHINGTON
TN.
VA...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
FLOOD WATCH FROM 7 AM EST THIS MORNING THROUGH THIS EVENING FOR
THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...
WISE.
&&
GH/TG/TDHazardous weather outlook, Feb 28, 4:36 AM EST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 AM EST MON FEB 28 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
436 AM EST MON FEB 28 2011 /336 AM CST MON FEB 28 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS TODAY FOR
THE REGION...INCLUDING ISOLATED TORNADOES. STRONG AND GUSTY WINDS
WILL ALSO OCCUR AHEAD OF THESE STORMS AND AN ASSOCIATED COLD FRONT
...MAINLY FOR ELEVATIONS ABOVE 2500 FEET WHERE A WIND ADVISORY IS
IN EFFECT. LOCALLY HEAVY RAINS COULD CAUSE FLOODING OR FLASH
FLOODING OVER PARTS OF NORTHEAST TENNESSEE INTO SOUTHWESTERN
VIRGINIA.
FOR MORE DETAILS ON THESE HAZARDS...SEE OUR LATEST SPECIAL WEATHER
STATEMENT...FLOOD WATCH...OR WIND ADVISORY PRODUCTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TRANQUIL WEATHER RETURNS FOR TUESDAY THROUGH FRIDAY...WITH THE NEXT
CHANCE OF THUNDERSTORMS ON SATURDAY.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATER THIS MORNING INTO THE EARLY
EVENING HOURS.
TG
In the hours before
Special weather statement, Feb 28, 4:19 AM EST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 AM EST MON FEB 28 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
419 AM EST MON FEB 28 2011 /319 AM CST MON FEB 28 2011/
...A SLIGHT TO MODERATE RISK FOR SEVERE THUNDERSTORMS TODAY...
A STRONG COLD FRONT...ACROSS THE MISSISSIPPI RIVER VALLEY THIS
MORNING...WILL MOVE EAST ACROSS THE TENNESSEE VALLEY THIS AFTERNOON
AND EVENING. WIDESPREAD STRONG TO SEVERE THUNDERSTORMS WILL OCCUR
AHEAD OF THIS COLD FRONT...WITH STRONGEST STORMS AND GREATEST
COVERAGE IN THE LATE MORNING AND AFTERNOON HOURS.
DEW POINT TEMPERATURES IN THE 50S...AND TEMPERATURES IN THE 60S TO
MID 70S...WILL CREATE A MOIST AND UNSTABLE AIRMASS OVER THE REGION.
STRONG WINDS JUST OFF THE SURFACE AND ALOFT...WILL CREATE A
FAVORABLE WIND PROFILE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...AS
WELL AS ISOLATED TORNADOES. THE THREAT FOR TORNADOES IS MORE
FAVORABLE FROM MIDDLE TENNESSEE ACROSS THE CUMBERLAND PLATEAU...
AND INTO SOUTHEAST TENNESSEE.
STRONGEST STORMS COULD PRODUCE SMALL HAIL...BUT LOCALLY HEAVY RAINS
AND DEADLY CLOUD TO GROUND LIGHTNING STRIKES WILL BE A GREATER
THREAT.
NOW IS THE TIME TO PREPARE FOR THIS SEVERE WEATHER EVENT...SO YOU
WILL BE READY IF OR WHEN WARNINGS ARE ISSUED FOR YOUR AREA. KNOW
WHERE THE SAFEST AREAS OF YOUR HOME...SCHOOL OR BUSINESS ARE
LOCATED...IN CASE TORNADO WARNINGS ARE ISSUED LATER TODAY.
LOCALLY HEAVY RAINS OF 1 TO 2 INCHES MAY OCCUR WITH THESE STORMS
AND COULD CAUSE FLOODING. PERSONS IN FLOOD OR FLASH FLOOD PRONE
AREAS SHOULD BE ON THE ALERT.
STAY TUNED TO THIS STATION OR NOAA WEATHER RADIO FOR LATER
STATEMENTS...WATCHES AND WARNINGS.
TG
Special weather statement, Feb 28, 10:14 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1014 AM EST MON FEB 28 2011
TNZ013>016-037-038-069-VAZ001-002-005-006-281615-
CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN-KNOX
TN-LEE VA-RUSSELL VA-SCOTT VA-UNION TN-WISE VA-
1014 AM EST MON FEB 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR WISE...RUSSELL...CITY OF
NORTON...LEE...SCOTT...EASTERN KNOX...CLAIBORNE...HANCOCK...
HAWKINS...CAMPBELL...UNION AND GRAINGER COUNTIES UNTIL 1115 AM EST...
AT 1005 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WISE TO 9 MILES
NORTH OF CLINTON...AND MOVING EAST AT 40 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAYNARDVILLE...
SNEEDVILLE...RUTLEDGE...LEBANON...GATE CITY...ROGERSVILLE...
CLEVELAND...BEAN STATION...WEBER CITY...SURGOINSVILLE...ROSE HILL...
COEBURN...LONE MOUNTAIN...JASPER...HOWARD QUARTER...PATTONSVILLE...
EVANSTON...DUFFIELD...LUTTRELL AND KYLES FORD.
17
Event by event
15 thunderstorm wind, 13 flood, 3 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Morgan
- When
- February 28, 10:15 AM EST to 10:20 AM EST
- Where
- Morgan County, Oakdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.980, -84.570
Law enforcement personnel reported one tree downed by thunderstorm wind near the junction of Highway 27 and Highway 29 in Oakdale.
Flood, Morgan
- When
- February 28, 11:45 AM EST to 1:45 PM EST
- Where
- Morgan County, 0.5 mi NE of Sunbright to 0.5 mi NW of Sunbright
- Cause
- Heavy Rain
- Property damage
- $146,000
- Reported by
- Trained Spotter
- Coordinates
- 36.255, -84.664
A trained spotter reported water over the White Oak Creek Bridge on Highway 27 in Sunbright. Highway 27 was closed from flooding.
Thunderstorm Wind, Hamblen
- When
- February 28, 11:45 AM EST to 11:55 AM EST
- Where
- Hamblen County, 1.49 mi NNW of Russellville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.270, -83.210
Law enforcement personnel reported a roof from a barn was blown off by thunderstorm wind at the intersection of Carlyle Avenue and Cedar Creek Road near Russellville.
Flood, Claiborne
- When
- February 28, 11:45 AM EST to 4:00 PM EST
- Where
- Claiborne County, Tazewell to 1.45 mi ENE of Sycamore Hall
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.450, -83.570
Flooding occurred across a large part of the county with water covering several roads and producing damage to several county roads. Several roads and a a bridge suffered minor to moderate damage due to the flooding.
Flood, Union
- When
- February 28, 12:00 PM EST to 4:00 PM EST
- Where
- Union County, Alder Spgs to 0.88 mi SSE of Racoon Vly
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 36.230, -83.870
Flooding occurred across a large part of Union county with water covering several roads and producing damage to several county roads.
Flood, Scott
- When
- February 28, 12:00 PM EST to 4:00 PM EST
- Where
- Scott County, Norma to 0.62 mi NNE of Dean
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Emergency Manager
- Coordinates
- 36.330, -84.380
Flooding occurred across much of the county with several roads having extensive damage due to up to two feet of water over the roads.
Thunderstorm Wind, Anderson
- When
- February 28, 12:48 PM EST to 12:55 PM EST
- Where
- Anderson County, Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.120, -84.130
Law enforcement personnel reported a few trees downed by thunderstorm wind at Clinton.
Thunderstorm Wind, Sevier
- When
- February 28, 1:10 PM EST to 1:20 PM EST
- Where
- Sevier County, Pittman Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 35.770, -83.400
Law enforcement personnel reported two trees and powerlines downed by thunderstorm wind in the Pittman Center area.
Flood, Jefferson
- When
- February 28, 1:50 PM EST to 3:50 PM EST
- Where
- Jefferson County, 0.56 mi W of Jefferson City to 0.56 mi S of Jefferson City
- Cause
- Heavy Rain
- Property damage
- $2.2 million
- Reported by
- Emergency Manager
- Coordinates
- 36.120, -83.490
Continuous heavy rainfall from thunderstorms caused extensive flooding countywide. 50 homes and five mobile homes in the county suffered minor to major damage due to the flooding. Two local businesses also had minor damage due to the flood waters.
Flood, Knox
- When
- February 28, 1:50 PM EST to 3:50 PM EST
- Where
- Knox County, 0.25 mi N of Knoxville to 0.25 mi E of Knoxville
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Broadcast Media
- Coordinates
- 35.974, -83.930
Broadcast media reported that heavy rain from a thunderstorm caused flooding countywide.
Flood, Morgan
- When
- February 28, 1:50 PM EST to 2:50 PM EST
- Where
- Morgan County, 0.5 mi N of Wartburg to 0.5 mi W of Wartburg
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.107, -84.600
Broadcast media reported heavy rain from a thunderstorm caused flooding countywide.
Flood, Roane
- When
- February 28, 1:50 PM EST to 3:50 PM EST
- Where
- Roane County, 0.56 mi W of Harriman to 0.56 mi S of Harriman
- Cause
- Heavy Rain
- Property damage
- $275,000
- Reported by
- Broadcast Media
- Coordinates
- 35.930, -84.560
Broadcast media reported heavy rain from a thunderstorm caused flooding countywide. 48 homes suffered minor to moderate flood related damage due to the high waters. The Magnolia Estates Apartments also had four units that were flooded.
Flood, Hamblen
- When
- February 28, 1:55 PM EST to 3:55 PM EST
- Where
- Hamblen County, 0.5 mi W of Morristown
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 36.220, -83.289
A NWS employee reported heavy rain from a thunderstorm caused flooding along Panther Creek Road.
Tornado, Marion
- When
- February 28, 1:00 PM CST to 1:05 PM CST
- Where
- Marion County, 2.22 mi SSW of South Pittsburg to 2.18 mi SSW of South Pittsburg
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 20 yd
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 35.000, -85.715
A short lived tornado touched down near South Pittsburg, downing two trees and partially damaged a small roof. The maximum wind speed with the tornado was 70 mph.
Thunderstorm Wind, Marion
- When
- February 28, 1:00 PM CST to 1:10 PM CST
- Where
- Marion County, 1 mi N of Jasper
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.094, -85.630
Emergency management personnel reported a few trees downed by thunderstorm wind near Jasper.
Tornado, Hamilton
- When
- February 28, 2:25 PM EST to 2:35 PM EST
- Where
- Hamilton County, Signal Mtn
- Rating
- EF1
- Path length
- 2.2 mi
- Path width
- 90 yd
- Property damage
- $1.3 million
- Reported by
- Emergency Manager
- Coordinates
- 35.130, -85.350
An EF1 tornado touched down at Signal Mountain. The path length was 2.2 miles and the path width from 60 to 90 yards. The max wind of 90 mph caused damage to an estimated 25 homes and numerous trees were downed.
Thunderstorm Wind, Hamilton
- When
- February 28, 2:25 PM EST to 2:35 PM EST
- Where
- Hamilton County, Chattanooga
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $450,000
- Reported by
- Amateur Radio
- Coordinates
- 35.050, -85.280
Amateur radio personnel reported a few trees downed by thunderstorm wind near the intersection of Hooker and Wilson roads in Chattanooga. The historic Levin building on Main street suffered extensive damage due to the high winds. Numerous vehicles were damaged by falling trees and the Hunter museum suffered moderate damage to its structure.
Tornado, Hamilton
- When
- February 28, 2:30 PM EST to 2:45 PM EST
- Where
- Hamilton County, 2 mi N of Red Bank
- Rating
- EF1
- Path length
- 2.6 mi
- Path width
- 150 yd
- Property damage
- $5.0 million
- Reported by
- NWS Employee
- Coordinates
- 35.179, -85.280
An EF1 tornado touched down two miles north of Red Bank. The path length was 2.6 miles with an average path width from 85 to 100 yards and a maximum width of 150 yards. The maximum wind speed was 90 mph which damage at least 20 homes along with numerous trees downed by the wind.
Thunderstorm Wind, Hamilton
- When
- February 28, 2:30 PM EST to 2:40 PM EST
- Where
- Hamilton County, Red Bank
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 35.150, -85.280
Emergency management personnel reported a few trees downed by thunderstorm wind |on a house in Red Bank.
Thunderstorm Wind, Hamilton
- When
- February 28, 2:30 PM EST to 2:45 PM EST
- Where
- Hamilton County, Signal Mtn
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 35.130, -85.350
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm wind in Signal Mountain. In addition...eight homes were damaged by the winds between Red Bank and Signal Mountain.
Thunderstorm Wind, Hamilton
- When
- February 28, 2:30 PM EST to 2:40 PM EST
- Where
- Hamilton County, Red Bank
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Amateur Radio
- Coordinates
- 35.150, -85.280
Amateur radio personnel reported numerous trees and powerlines downed by thunderstorm wind across roads and houses in Red Bank.
Thunderstorm Wind, Rhea
- When
- February 28, 2:40 PM EST to 2:50 PM EST
- Where
- Rhea County, Dayton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 35.480, -85.020
Law enforcement personnel reported two trees downed by thunderstorm wind |in Dayton.
Thunderstorm Wind, Bradley
- When
- February 28, 2:40 PM EST to 2:50 PM EST
- Where
- Bradley County, 5 mi SE of Cleveland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 35.119, -84.817
Amateur radio personnel reported a few trees and a flag pole downed by thunderstorm wind southeast of Cleveland.
Hail, Bradley
- When
- February 28, 2:45 PM EST to 2:50 PM EST
- Where
- Bradley County, Cleveland
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.170, -84.880
Amateur radio personnel reported thunderstorms produced quarter-size hail at Cleveland.
Thunderstorm Wind, Polk
- When
- February 28, 3:00 PM EST to 3:10 PM EST
- Where
- Polk County, 10 mi S of Benton
- Measured
- 52 kt (60 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.035, -84.670
Law enforcement personnel reported a tree downed by thunderstorm wind on a mobile home 10 miles south of Benton in a the Old Fort Area on Ladd Springs Road.
Thunderstorm Wind, Polk
- When
- February 28, 3:05 PM EST to 3:15 PM EST
- Where
- Polk County, 6 mi SSW of Benton
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 35.100, -84.711
Law enforcement personnel reported numerous trees downed by thunderstorm wind in Reliance.
Thunderstorm Wind, Polk
- When
- February 28, 3:05 PM EST to 3:15 PM EST
- Where
- Polk County, Ocoee
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.130, -84.730
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm wind in Ocoee.
Thunderstorm Wind, Polk
- When
- February 28, 3:05 PM EST to 3:15 PM EST
- Where
- Polk County, 6 mi SSW of Benton
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.100, -84.711
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm wind 6 miles southwest of Benton.
Flood, Cocke
- When
- February 28, 4:30 PM EST to 6:30 PM EST
- Where
- Cocke County, 8 mi N of Parrottsville
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Amateur Radio
- Coordinates
- 36.116, -83.080
Amateur radio personnel reported heavy rain from a thunderstorm produced flooding on Fish Hatchery Road and widespread agricultural flooding.
Flood, Greene
- When
- February 28, 4:30 PM EST to 6:30 PM EST
- Where
- Greene County, 9 mi W of Mosheim to 5 mi WSW of Mosheim
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- NWS Employee
- Coordinates
- 36.200, -83.111
NWS employee reported heavy rain from a thunderstorm produced flooding on Fish Hatchery Road and widespread agricultural flooding.
Flood, Hamblen
- When
- February 28, 5:00 PM EST to 7:00 PM EST
- Where
- Hamblen County, 6.25 mi NW of Morristown to 6.25 mi NE of Morristown
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 36.284, -83.359
Mesonet reported 2.26 inches of rain in a 3 hour period from a thunderstorm producing minor flooding.
Flood, Grainger
- When
- February 28, 6:30 PM EST to 8:30 PM EST
- Where
- Grainger County, 0.25 mi N of Rutledge to 0.25 mi W of Rutledge
- Cause
- Heavy Rain
- Property damage
- $80,000
- Reported by
- Trained Spotter
- Coordinates
- 36.284, -83.500
Trainer spotter reported 1.81 of rain fell from a thunderstorm producing flooding across many streams in the Rutledge area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, February 28, 20112 deaths · $14 million · 28 events
- Tornadoes in Tennessee, February 28, 20111 death · 4 injured · $40,000 · EF2 · 2 events
- Tornadoes and Hail in Indiana, February 28, 2011$900,000 · EF2 · 7 events
- Tornadoes and Damaging Winds in Indiana, February 28, 20111 injured · $523,000 · EF2 · 9 events
- Tornado and Flooding in Kentucky, February 28, 2011$645,000 · EF1 · 49 events
- Tornado and Flash Flooding in Ohio, February 28, 2011$818,000 · EF1 · 31 events
- Hail and Damaging Winds in Georgia, February 28, 20111 injured · $959,000 · 1.25 in hail · 33 events
- Tornadoes and Hail in Alabama, February 28, 2011$249,000 · EF1 · 29 events
- Flooding in Indiana, February 28, 2011$1.5 million · 4 events
- Tornado and Hail in South Carolina, February 28, 2011$247,000 · EF1 · 14 events
- Tornado and Hail in Alabama, February 28, 2011$131,000 · EF1 · 19 events
- Flooding in Ohio, February 28, 2011$275,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284301, 284314, 284319, 285868, 285852, 285853, 284320, 284365, 284368, 284369, 284372, 284374, 284376, 276461, 284357, 284377, 284378, 284380, 284382, 284384, 285561, 284385, 284387, 284389, 284395, 284398, 284399, 284401, 284414, 284430, 284438, 285095.